Michigan, 2021

Winter Weather in Michigan, December 4, 2021

December 4, 2021 · NWS MQT · 2 events in 2 counties and zones

Spotters reported moderate lake effect snow in the northwest wind snow belts of Upper Michigan on the 4th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Spotters reported moderate lake effect snow in the northwest wind snow belts of Upper Michigan on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 3, 6:41 PM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Dec 3, 6:41 PM EST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
641 PM EST Fri Dec 3 2021

.SHORT TERM...(This evening through Saturday)
Issued at 400 PM EST FRI DEC 3 2021

Isentropic ascent within the warm sector of a clipper system
tracking southeast across Ontario provided our CWA with a 2-3 hour
window of light accumulating snow. This area of light snow is
currently moving into our eastern CWA with widespread T to 1/2"
accumulations expected through this evening.

The clipper's cold front moves through late this evening (west) into
early tonight (east). A broken line of snow showers should accompany
the FroPa, especially across the Keweenaw and eastern UP. Gusty west
winds fill in behind the cold front then veer WNW as cold air
deepens allowing for lake effect snow shower development tonight
through Saturday. Lake effect snow gradually diminishes from west-to-
east on Saturday as drier mid-level air brings inversion heights
down.

CAMs continue to indicate potential for a Lake Winnipeg connection
tonight across the Keweenaw and less organized shower activity
upsloping into the Michigamme Highlands where amounts around an
inch are expected. Inversion heights between 4 and 6kft and
lake-850 mb delta-Ts between 14-18C persist for about 12-18 hours
along the Keweenaw where amounts around an inch are forecast.
There could be some isolated higher amounts if the Lake Winnipeg
band materializes and persists over a location for more than an
hour or two.

The most widespread and prolonged LES activity is expected across
the eastern UP where 850mb temperatures are slightly cooler and
inversion heights are taller. Soundings indicate the convective
layer encompasses the entire DGZ, which may mean forecast SLRs
are too conservative. CAMs appear to focus a more dominant band
extending into Luce County downwind from the Keweenaw. In general,
a few inches are expected across the eastern UP by Saturday
evening, but a dominant band could push amounts into WWA criteria.

.LONG TERM...(Saturday night through Friday)
Issued at 220 PM EST FRI DEC 3 2021

Main item of interest in the long term period is the late weekend
system that's progged to swing through the Upper Great Lakes.
Previous guidance suggested the low would lift through through
northern Lake Michigan and there was somewhat tight clustering of
the low tracks in the GEFS and GEPS. Now, however, a majority of the
guidance has trended just slightly northward and the GEFS members
are suggesting two camps of thought: a northern route with the low
tracking from northern MN into Lake Superior and a southern route,
with the low tracking through northern WI and northern Lake
Michigan. As you'd expected, expected snow amounts vary across the
region with each option. Forecast reflects a slight northward trend
but doesn't commit all the way to the most northern solutions.

As the shortwave ejects out of the Canadian Rockies Saturday night,
a surface low is progged to develop in the northwestern Plains
region. As the ridge up the west coast builds eastward into western
Canada, the shortwave will drive eastward across the Plains and into
the Upper Great Lakes. As it does so, favorable jet dynamics will
help support the amplifying shortwave, which will result in the
surface low deepening as it tracks through the region. Out ahead of
the low, strong isentropic assent/WAA coincident with health 850-
700mb fgen will support snow showers across the region beginning
early Sunday morning. In terms of the range of possibilities, if the
low ends up taking the more northern route through Lake Superior,
heavier precip within this axis would likely be most focused over
Lake Superior. Favorable terrain under easterly flow could provide
an extra kick to snow amounts in the Keweenaw. Lake Michigan could
also provide some lake enhancement to the synoptically forced snow
under this situation. Overall, guidance suggests this setup would
produce widespread 1 to 4 inches of wet snow. As the low approaches
under this scenario, dry slotting late Sunday could introduce enough
dry air to result in some freezing drizzle. If the takes a more
southern route through northern Wisconsin, then the main synoptic
forcings will be centered over Upper Michigan. This would also
enable more of an enhancement off Lake Michigan. Guidance suggests
this scenario would result in widespread 6 to 8 inches will be
possible, localized higher areas where there's positive terrain
influences. The forecast currently reflects something closer to the
later of the two given that the most northern solutions appear to be
somewhat of an outlier.

By Sunday night, the low should be entering Wisconsin or Lake
Superior. A period of lake enhanced snow is expected at this point.
The exact location of where this is expected will again depend on
the track of the low and whether the flow is northwesterly or
northerly. If the low follows the northern route, the northwest snow
belts of the western UP could see another 2 to 6 inches of snow. If
its the southern option, northernly snow belts could experience the
same. As the low continues to lift through, lake enhanced snow will
transition over to lake effect snow through Monday night and drop
out another inch or so. By then, the next ridge is expected to build
in and end shower activity from west to east.

While there is still a healthy amount of uncertainty in the track
and thus, snow amounts, confidence is high that the snow will be
wetter. This will make road conditions sloppy and if amounts end up
being on the high side, then roads could be hazardous to navigate at
times. The heavier aspect of the snow will also make it harder to
remove, and folks are reminded to take their time and not exert
themselves when shoveling. Additionally, stronger winds associated
with the tightening gradient Sunday night and Monday may produce
some blowing snow, which could result in some snow drifting and low
visibilities.

Another thing to mention is that the coldest airmass of the season
so far is expected to filter into the region behind the low.
Ensembles suggest 850mb temps could drop to -18 to -23C by Monday
night. With the pressure gradient slackening Monday night allowing
us to decouple, radiational cooling could support overnight lows
below zero across the west half away from the lakeshores. Elsewhere
widespread low teens to single digits are expected. Highs Tuesday
look to stay in the teens in the west and near 20 in the east and by
the lakeshores.
&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 640 PM EST FRI DEC 3 2021

The weak clipper system continues to drag a trough across Upper
Michigan this evening. Light snow continues to plague KSAW as it is
the only sight still ahead of the trough, but will pass through
around 0-1Z and snows will then taper off fairly quickly. Drying
behind this feature will bring VFR conditions for a time until
colder air builds in with the passage of the cold front traiLing
behind the trough. Cloud cover will then lower back into MVFR
levels. Winds will be come gusty with the passage of the front
this evening, with the highest gusts expected at KCMX. Very light
lake effect snow showers will remain possible at KCMX through the
overnight and early daylight hours, but impacts are expected to be
minimal at this time.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 400 PM EST FRI DEC 3 2021

A quick moving low pressure system and associated cold front crosses
the lake, bringing a 12-hour period of low-end WNW gales of 35
knots. A few gales could reach 40 knots as the pressure fall/rise
couplet moves through. By Saturday morning winds will begin to fall
below gale criteria from west to east and fall below 30 knots by
early afternoon then fall below 20 knots by evening.

The next chance for stronger winds comes on Sunday as southeasterly
winds increase up to 30 knots from west-to-east as an area of low
pressure approaches. Winds back northwest to north for Sunday night,
increasing to gales up to 40 knots. Gales should end by midday
Monday across the west half with gales continuing through Monday
evening across the east half. A ridge of high pressure moves
overhead Tuesday and Wednesday with lighter winds at or below 20
knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning from 10 PM this evening to 3 PM EST Saturday for
     LSZ249>251-266-267.

  Gale Warning until 4 AM EST /3 AM CST/ Saturday for LSZ162.

  Gale Warning until 7 AM EST /6 AM CST/ Saturday for LSZ240>244-
     263-264.

  Gale Warning from 10 PM this evening to noon EST Saturday for
     LSZ248-265.

Lake Michigan...
None.
&&

SHORT TERM...EK
LONG TERM...JP
AVIATION...RJT
MARINE...EK
Hazardous weather outlook, Dec 3, 3:53 PM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
353 PM EST Fri Dec 3 2021

MIZ001>003-042100-
Keweenaw-Ontonagon-Northern Houghton-
353 PM EST Fri Dec 3 2021

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Waves building to 8 to 10 feet on western Lake Superior tonight
may lead to minor beach erosion and localized lakeshore flooding
on beaches from around Ontonagon north to Copper Harbor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Large waves on Lake Superior may lead to minor beach erosion and
localized lakeshore flooding on beaches from around Ontonagon
north to Copper Harbor through early Saturday afternoon.

A system moving through the Great Lakes Region will produce
widespread moderate snowfall Sunday, transitioning to lake
enhanced snow and blowing snow late Sunday night and Monday
morning. Several inches of snow are possible on Sunday with
several more possible late Sunday night and Monday morning. The
snow on Sunday will be wet and dense, making travel hazardous and
making snow removal more difficult. The Monday morning commute
may be difficult. See the latest Special Weather Statement for
additional details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed lakeshore flooding
or beach erosion to the National Weather Service in Marquette.
The public may also submit reports to the National Weather
Service via phone, on our website, or through Facebook or Twitter
using #906wx.

MIZ004-005-009>014-084-085-042100-
Baraga-Marquette-Gogebic-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
353 PM EST Fri Dec 3 2021 /253 PM CST Fri Dec 3 2021/

This Hazardous Weather Outlook is for Spotters are encouraged to
submit snowfall reports to the National Weather Service via phone,
on our website, or through Facebook or Twitter.ons of western
Upper Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A system moving through the Great Lakes Region will produce
widespread moderate snowfall Sunday, transitioning to lake
enhanced snow and blowing snow late Sunday night and Monday
morning. Several inches of snow are possible on Sunday with
several more possible late Sunday night and Monday morning. The
snow on Sunday will be wet and dense, making travel hazardous and
making snow removal more difficult. The Monday morning commute
may be difficult. See the latest Special Weather Statement for
additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ006-007-042100-
Alger-Luce-
353 PM EST Fri Dec 3 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Waves building to 10 to 15 feet on eastern Lake Superior late
tonight may lead to minor beach erosion and localized lakeshore
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Several inches of lake effect snow is expected Saturday into
Saturday evening for the northwest wind lake effect belts. There
may be isolated areas of moderate accumulation that result in some
hazardous driving conditions.

Waves of 10 to 15 feet on eastern Lake Superior Saturday may lead
to minor beach erosion and localized lakeshore flooding.

A system moving through the Great Lakes Region will produce
widespread moderate snowfall Sunday, transitioning to lake
enhanced snow and blowing snow late Sunday night and Monday
morning. Several inches of snow are possible on Sunday with
several more possible late Sunday night and Monday morning. The
snow on Sunday will be wet and dense, making travel hazardous and
making snow removal more difficult. The Monday morning commute
may be difficult. See the latest Special Weather Statement for
additional details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed lakeshore flooding
or beach erosion to the National Weather Service in Marquette.
The public may also submit reports to the National Weather
Service via phone, on our website, or through Facebook or Twitter
using #906wx.

LSZ162-240>251-263>267-042100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
353 PM EST Fri Dec 3 2021 /253 PM CST Fri Dec 3 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

West to northwest gales of 35 to 40 knots are expected across much
of Lake Superior tonight. See the latest Lake Superior Open Lake
Forecast and Marine Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northwest gales of 35 to 40 knots are expected across eastern Lake
Superior Saturday morning. See the latest Lake Superior Open Lake
Forecast and Marine Weather Message for further details.

North to northwest gales to 35 to 40 knots are expected across
much of Lake Superior, especially eastern Lake Superior, late
Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-042100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
353 PM EST Fri Dec 3 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few northwest gale force gusts to 35 knots are possible on
Sunday and Monday. See the latest Nearshore Marine Forecast for
additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Alger

When
December 4, 12:00 AM EST to 11:30 AM EST
Where
Alger forecast zone
Reported by
Social Media
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The Melstrand General Store Facebook page reported an estimated 3.5 inches of lake effect snow in less than 12 hours. Additional snow fell during the day after this observation.

Winter Weather, Luce

When
December 4, 12:00 AM EST to 9:00 PM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Lake effect snowfall reports in Luce County on the 4th included 9 inches five miles southwest of Newberry and 6 inches near Dollarville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993452, 993453.